Having medication side effects ,,bipolar

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

socrmom
New Member


Date Joined Oct 2007
Total Posts : 1
   Posted 10/29/2007 8:22 PM (GMT -7)   

Hello,

 

This is my first post on this website.  I have been fighting depression for about 10 years and have been recently diagnosed with bipolar II.  Unfortunately, I was in a bad place before I was diagnosed.  I have had thoughts of suicide.  Currently I am taking 3 Prozac’s, 250 mg lamictal, and 10 mg zyprexa daily.  The zyprexa seems to help me feel normal, but I have noticed some side effects.  My stomach in the past couple of weeks has swollen.  I almost look pregnant and I have gained about 15 pounds.  I have had an increase in appetite, but I know I have not eaten that much food.  Also, my breasts are soar and I have had headaches.  Does anyone have any info about these symptoms?  Also, I have not asked my doc. but, is anyone else with bipolar II taking Prozac along with other meds.  I have read that Prozac is not intended for bipolar.  Thanks for any info...

 

socrmom


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 10/29/2007 9:36 PM (GMT -7)   
Hi Socrmom:

Welcome to the forum; we're glad you found us. I hope you find the support you're looking for here.

I also am BP II and my first medication "cocktail" for bipolar was lamictal and prozac. Later we added topomax. Because you're suffering from BPII and more from depression than from mania, your doctor is using the lamictal to stabilize your mood (keep you from cycling) and the prozac to help with the depression. It's true that prozac on it's own wouldn't be great for BP, but adding in the lamictal balances the problem . The Zyprexa is an antipsychotic and used to counteract mania. So your doc is giving you meds to counteract both poles and a med to balance the poles. Pretty typical. Whether these particular drugs are working however, is up to your and your doc.

As to the side effects, aside from the fact that they sound like pregnancy, I'd definitely check them with you're doc. They're new to me. Many psych meds cause weight gain -- that's nothing new. The sore breasts could be premenstrual, but the belly -- that I can't guess to.

Just to be clear -- I'm no doc... Just another person like you muddling though. Hope you're feeling okay. Of course, you know if you're in any real danger to yourself, you need to go to the hospital ASAP right?

Tell us about yourserlf. How old are your kids...

serafena


Serafena
Co-Moderator, Bipolar Forum

It is a melancholy of mine own, compounded of many simples, extracted from many objects, and indeed the sundry contemplation of my travels, in which my often rumination wraps me in a most humorous sadness. -- William Shakespeare


Rocky Raccoon
Regular Member


Date Joined Oct 2007
Total Posts : 23
   Posted 10/30/2007 12:21 AM (GMT -7)   
Salutations Soccer Mom!!!

I am actually new here too. From what I understand, anti-depressants can be dangerous for those with BPD. I have it myself. I have had different reactions with each anti-depressant that they have put me on. Zoloft helped me love life. I was so motivated that I couldn't even sleep. I sure as hell didn't need to go to a shrink back then (lol). Apparently I was acting really weird. Some couldn't understand what I was saying as I would talk thirty miles a minute. I also picked up some weird habits. Eventually I went up to visit my mom and dad and they asked me what the hell I was on. They were convinced that I was on an opiate dirivitive. This wasn't the case. I then went to my doctor and he took me off of it. I was then put on Prozac which made me relaxed but I earned the nickname of "Coma Joe." You could probably guess why. I was then put on Buspar, which I do continue to take. I have never noticed it do anything but help me with cravings for food. Sometimes I will realize that I forgot to eat thus far in a single day. I have always been a slim guy, but went from about 170 to 150 over the past year and I am 6'4. I do rapidly cycle but have found that the depression side, where I am usually a nervous wreck and paranoid as hell has mellowed out. I feel as balanced as I ever have been.

I also take Lamictal, Seroquel and Klonipin which have all seemed to do coincide well with one-another. I do realize that the same meds don't work the same way for everyone.

Good luck and keep loading those kids up in the van and make sure that they aren't running extra laps as they are late for soccer practice! (ha)

-Joseph aka Rocky Raccoon
Insanity:  Doing the same thing over and over again and expecting a different result.


olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 10/30/2007 11:15 AM (GMT -7)   

Hi Socrmom,

Welcome, I have read of similar simptoms on another thread.  You should probably get it cheched out.  I took Zyprexa in the past and gained 10 lbs in 1 week and by the end of the month 20+ lbs.  I hope your meds get worked out soon and best wishes!   :-)


Olivia
Co-Moderator, Bipolar
 
Dx:  Bipolar I, Anxiety-Panic Disorder, PTSD
Meds: Lithium, Tegretol, Buspar, Klonopin
Support HealingWell: 
http://www.healingwell.com/donate
"Don't let your yesterday, ruin your today"


mogli
Veteran Member


Date Joined Mar 2006
Total Posts : 1191
   Posted 10/30/2007 1:24 PM (GMT -7)   

Hi Socrmom,

Welcome to HW.  I just wanted to say when I took Zyprexa many years ago it made me gain about 40lbs, give or take a few.  Not everyone is the same, but weight gain is a big side effect for that drug.  It was hard b/c the Zyprexa helped me feel better back then, but yeah, I'm still trying to get the extra weight off.

And any antidepressants can make bp symptoms worse.  Just talk to your doctor about all of your concerns.  I too was originally dx'd with depression for many years before my bpII dx.  It's very common, but at least you know what you're dealing with now.  I hope you can find the right meds, and I welcome you again to this board.  There is a ton of support here.

 


Mogs
 
Bipolar II, Anxiety/Panic Disorder
.5mg Clonazepam, 50mg Trazodone
--Currently not on meds for bp--

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 6:43 AM (GMT -7)
There are a total of 2,735,269 posts in 301,288 threads.
View Active Threads


Who's Online
This forum has 151395 registered members. Please welcome our newest member, kaneben66.
282 Guest(s), 11 Registered Member(s) are currently online.  Details
rollout, paul hutchins, ufindjess, summer16, Huddie, Dmc695, soynomore, Traveler, sam12, haggis, kaneben66


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer